Previously unreported visual side effects have now been identified for bisphosphonates, retinoids, topiramate, and cetirizine, according to findings presented here November 16th at the 2003 Annual Meeting of the American Academy of Ophthalmology.
Medications for a wide range of conditions have been associated with ocular side effects. These adverse reactions must be reported in order to increase physician and patient awareness regarding the potential complications of therapy.
Rick W Fraunfelder, MD, at the Casey Eye Institute, Portland, Oregon, United States, reported new findings of ocular side effects related to several medications.
The study included case reports from the World Heath Organization and the National Registry of Drug-Induced Ocular Side Effects. Reports of ocular side effects were also rated according to the likelihood that the adverse reaction was due to the medication.
Recent reports have indicated for certain that acute-angle closure glaucoma can result from topiramate use. Symptoms included blurred vision and were reported as early as 3-21 days after start of treatment. Myopia and suprachoroidal effusions were also found to occur with this medication. Fortunately, discontinuation of drug leads to resolution of symptoms. Dr. Fraunfelder also noted that “iridectomy does not help, since the event is not due to pupilary block.”
Pamidronate is the first drug proven to cause scleritis. Seventeen cases have been reported, with symptoms occurring 6-48 hours after pamidronate injection. Further analysis has determined that all bisphosphonates cause uveitis, and these events have been shown to resolve after discontinuation of treatment.
In all, 1,950 ocular side effects have been reported in patients taking the retinoid drug isotretinoin (Accutane). However, only recently was it determined that isotretinoin also causes pseudotumour cerebri (179 reports). Related symptoms do not develop until 2-3 months after treatment. Furthermore, all retinoids appear to cause this same reaction.
The Registry has also collected data on nine cases of ocular oculogyric crisis that occurred 21 days after treatment with cetirizine (Zyrtec). Notably, eight of the nine reports were paediatric cases. This reaction also subsides with discontinuation of treatment.
“Recent reports to the National Registry have led to the identification of new ocular adverse drug reactions,” concludes Dr. Fraunfelder. He “encourages physicians to report all ocular adverse drug reactions to the National Registry in order to make the Registry more comprehensive and increase overall awareness.”